Colorado, 2024

Flash Flood and Hail in Colorado, June 1, 2024

June 1, 2024 · NWS BOU · 9 events in 1 county or zone

A slow moving thunderstorm produced up to golf ball size hail and flooding in the town of Sterling. A weaker storm to the east produced hail up to 1 inch in the Haxtun area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A slow moving thunderstorm produced up to golf ball size hail and flooding in the town of Sterling. A weaker storm to the east produced hail up to 1 inch in the Haxtun area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 1, 2:08 PM MST, 2 hours 19 minutes earlier. Its key messages:

  • Afternoon showers/thunderstorms today, strongest east of a line from Sterling to Limon where a few could become severe.
  • Still a chance of a couple severe storms Sunday over the northeast corner of the state
  • Summer heat through most of next week, with a few 90 degree readings over the plains.
Area forecast discussion, Jun 1, 2:08 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
308 PM MDT Sat Jun 1 2024

.KEY MESSAGES...

- Afternoon showers/thunderstorms today, strongest east of a line
  from Sterling to Limon where a few could become severe.

- Still a chance of a couple severe storms Sunday over the
  northeast corner of the state

- Summer heat through most of next week, with a few 90 degree
  readings over the plains.

&&

.SHORT TERM /Through Sunday/...
Issued at 222 PM MDT Sat Jun 1 2024

Dry line is currently a little west of a line from Sterling to
Limon. The dry line will progress eastward through the rest of the
afternoon and be east of the area by early evening. ML CAPE is
expected to reach 2000 J/kg. This combined with 0-6km Bulk Shear
of 35-40 knots should produce a few supercell thunderstorms. Large
hail up to tennis ball size and damaging winds will be possible
with these thunderstorms. To the west of the dry line, ML CAPE
only reaches 500 J/kg. Dew points are falling into the 20s and 30s
which will result in high-based showers and thunderstorms. Gusty
outflow winds to 50 mph will be the main threat with these
thunderstorms. The showers and storms come to an end this evening
as the airmass stabilizes.

For Sunday, a wave embedded in the westerly flow aloft will track
across the region. At the surface, lee side trough will extend
from far eastern Colorado north-northeast into South Dakota. Best
lift from the passing wave will be over northern Colorado into
Wyoming. Isolated high-based showers are expected to form over far
northern Colorado. Eventually an organized outflow from the
storms in Wyoming dives south and increases low level moisture
which will bring a better chance for rainfall. Over the far
northeast corner of Colorado where it will be more unstable, a
severe storm or two will be possible. Airmass continues to warm
Sunday, with highs across northeast Colorado expected to reach the
mid to upper 80s.

&&

.LONG TERM /Sunday night through Saturday/...
Issued at 255 PM MDT Sat Jun 1 2024

Zonal flow is expected across the CWA Sunday night well into
Monday, then a weak upper trough moves across Monday night into
Tuesday. There is neutral synoptic scale energy over the CWA
Sunday night with weak upward motion Monday through most of Monday
night. Downward vertical velocity is progged on Tuesday. Looking
at moisture, precipitable water values are progged in the 0.30 to
0.80 inch range Sunday night, then they increase into the 0.50 to
1.10 inch range Monday afternoon and night, then they decrease
again Tuesday. For CAPE, models show values under 1,000 J/kg
over the far northeast corner Sunday night. On Monday afternoon
and evening there is limited CAPE, under 600 J/kg, over much of
the CWA with slightly higher values over the far northeast
corner. There is no CAPE progged on Tuesday. So for pops, will go
with 10-30%s over the far northeast corner Sunday evening, then
10-20%s for the northern half of the CWA Monday afternoon and
evening. That's it. Temperatures stay above seasonal normals
through the periods, with both Monday's and Tuesday's highs very
closed to Sunday's readings. The plains will see mid 80s to lower
90s both days for highs.

For that later days, Wednesday through Saturday, models have
upper ridging to dominate the weather for the forecast area into
Friday. The center of an upper ridge is over southern Utah
Wednesday, then central New Mexico on Thursday. By Friday, the
upper ridge axis is pushed west and northwest of Colorado due to a
strong upper low over the Great Lakes. By Saturday, the upper
ridge axis moves back east towards and into Colorado. Moisture is
sparse Wednesday, Thursday and Saturday, with a bit more progged
on Friday. Overall, it will be dry and pretty warm with the only
decent chance of showers and thunderstorms to be on Friday.

&&

.AVIATION /18Z TAFS through 18Z Sunday/...
Issued at 1131 AM MDT Sat Jun 1 2024

Light and variable winds are expected continue until showers and
thunderstorms develop. The showers and storms in the Denver area
are expected to be weak and high-based. Gusty outflow winds will
occur with the convection with a few wind shifts expected for the
Denver airports between 20Z and 01Z. Convection dies off after 01Z
and winds slowly return to south/southwest drainage flow Saturday
evening.

For Sunday, VFR to prevail. Any shower/thunderstorm activity is
expected to stay well north of the Denver area. West-northwest
winds will increase after 18Z with gusts to 25 knots.

&&

.HYDROLOGY...
Issued at 255 PM MDT Sat Jun 1 2024

Alpine snowmelt will increase runoff the next few days.
Hydrologic forecasts from the River Forecast Centers show a few
streams getting to action stage by Monday or Tuesday, which means
flows will be high and fast but flooding threat appears limited.
Please use caution and respect these fast moving and cold flows in
the high country.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Meier
LONG TERM....RJK
AVIATION.....Meier
HYDROLOGY....RJK/Barjenbruch
Hazardous weather outlook, Jun 1, 10:01 AM MST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MDT Sat Jun 1 2024

COZ030>051-021715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MDT Sat Jun 1 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms will be possible across the eastern plains
late this afternoon and evening. The main severe weather threat
will be along and east of a line from Fort Morgan to Limon. Large
hail and damaging winds will be the primary threats, although an
isolated tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dry conditions are expected over the forecast area for much of
the coming week. A chance of afternoon and evening showers and
thunderstorms will return on Friday. Temperatures look to be above
seasonal normals all week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 pm, mainly over the
rural eastern plains.

In the hours before

Special weather statement, Jun 1, 2:01 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Denver CO
301 PM MDT Sat Jun 1 2024

COZ046-049-012145-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
301 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON COUNTY
THROUGH 345 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Cottonwood Valley, or 21 miles north of Limon,
moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lindon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.

&&

LAT...LON 3950 10370 3957 10375 3957 10371 3964 10371
      3981 10345 3961 10327
TIME...MOT...LOC 2101Z 246DEG 22KT 3958 10364

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Jun 1, 2:18 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Denver CO
318 PM MDT Sat Jun 1 2024

COZ046-049-012200-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
318 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WASHINGTON AND
NORTHEASTERN LINCOLN COUNTIES THROUGH 400 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Thurman, or 21 miles northwest of Flagler, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Thurman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.

&&

LAT...LON 3957 10315 3945 10316 3941 10339 3951 10348
      3974 10304 3957 10295
TIME...MOT...LOC 2118Z 246DEG 19KT 3949 10338

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Jun 1, 2:25 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Denver CO
325 PM MDT Sat Jun 1 2024

COZ042-048-012215-
Logan County CO-Northeast Weld County CO-
325 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WELD AND
NORTHWESTERN LOGAN COUNTIES THROUGH 415 PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Panorama Point, or 19 miles southwest of Kimball,
moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Westplains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

&&

LAT...LON 4096 10339 4072 10355 4094 10397 4100 10393
      4100 10353
TIME...MOT...LOC 2125Z 296DEG 17KT 4099 10384

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Jun 1, 3:16 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Denver CO
416 PM MDT Sat Jun 1 2024

COZ048-012300-
Logan County CO-
416 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LOGAN COUNTY
THROUGH 500 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lorenzo, or 9 miles south of Sidney, moving east at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Twin Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

&&

LAT...LON 4086 10267 4095 10311 4100 10310 4100 10266
TIME...MOT...LOC 2216Z 278DEG 13KT 4100 10300

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

MENSCH
Special weather statement, Jun 1, 3:26 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Denver CO
426 PM MDT Sat Jun 1 2024

COZ048-012315-
Logan County CO-
426 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LOGAN COUNTY
THROUGH 515 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of North Sterling Reservoir, or 15 miles northwest of
Sterling, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North Sterling Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

&&

LAT...LON 4089 10305 4069 10341 4076 10352 4100 10331
      4100 10325
TIME...MOT...LOC 2226Z 224DEG 20KT 4078 10341

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Jun 1, 3:29 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Denver CO
429 PM MDT Sat Jun 1 2024

COZ048-012315-
Logan County CO-
429 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LOGAN COUNTY THROUGH 515
PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of North Sterling Reservoir, or 6 miles north of
Sterling, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Iliff and Padroni.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

&&

LAT...LON 4064 10318 4072 10332 4091 10312 4078 10291
TIME...MOT...LOC 2228Z 209DEG 9KT 4070 10324

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MENSCH

The radar

The Cheyenne radar (KCYS), 144 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 flash flood. Local standard time, as filed.

Hail, Logan

When
June 1, 4:27 PM MST to 4:40 PM MST
Where
Logan County, 1.72 mi ENE of Sterling Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
40.630, -103.240

Hail, Logan

When
June 1, 4:27 PM MST to 4:40 PM MST
Where
Logan County, 0.52 mi W of Sterling
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.630, -103.210

Hail, Logan

When
June 1, 4:27 PM MST to 4:40 PM MST
Where
Logan County, 1.57 mi E of Sterling Arpt
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.620, -103.240

Hail, Logan

When
June 1, 4:27 PM MST to 4:40 PM MST
Where
Logan County, 0.52 mi W of Sterling
Measured
1 in hail
Reported by
Public
Coordinates
40.630, -103.210

Hail, Logan

When
June 1, 4:27 PM MST to 4:40 PM MST
Where
Logan County, 1.26 mi WSW of Sterling
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.620, -103.220

Hail, Logan

When
June 1, 4:35 PM MST to 4:46 PM MST
Where
Logan County, 1.73 mi NW of Sterling
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.650, -103.220

Also estimated 55 to 60 mph winds.

Hail, Logan

When
June 1, 4:54 PM MST to 4:57 PM MST
Where
Logan County, 2.62 mi E of Dailey
Measured
1 in hail
Reported by
Public
Coordinates
40.650, -102.670

Hail, Logan

When
June 1, 5:03 PM MST to 5:04 PM MST
Where
Logan County, 4.62 mi E of Dailey
Measured
1 in hail
Reported by
Public
Coordinates
40.640, -102.633

Flash Flood, Logan

When
June 1, 5:15 PM MST to 6:45 PM MST
Where
Logan County, 0.52 mi W of Sterling to 0.67 mi WNW of Sterling
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.630, -103.210

Reports of flooded roads with water 2 to 3 feet deep in some areas. Hail clogged the city's storm drains. The basements of the Logan County Courthouse and the courthouse annex flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176221, 1176222, 1176224, 1176227, 1176228, 1176223, 1176226, 1176225, 1176219.